Jump to content

Am A Bit Perplexed On The Use Of Beta Blockers.


Recommended Posts

Hi, everyone,

I'm being taken off of my calcium channel blocker after seven years on it. (Boy, has this been fun!) I'm glad, as my bp is very low right now and I seem to be getting side effects from the medication now. My doctor says I've been on it way too long.

Anyway, she wants me to keep some around the house "in case of emergency." I'm not quite sure what she means. I've never taken the medication "in case of emergency." It's always been an every day thing. I've noticed that many of you take your beta blocker only as needed. I guess you mean when you're having a tachy spell. Here's my question: How soon into the tachy episode do you take your beta blocker? How soon does it start to work?

As I said, I've always used meds for maintenance, not just as needed, so I have no idea how this works. Thanks for your responses.

Oh, I can't take a beta blocker, as I have asthma, so I guess I'm stuck with the ccb. Any other meds you can think of that would help the tach besides beta or calcium channel blockers?

Thanks.

Linda

Link to comment
Share on other sites

Hi Linda,

I'm not sure which other meds could help you besides a CCB and a BB. I have taken Digoxin, etc. but that was for an arrhythmia...Maybe someone else on the board could help you.

As for me I take Metoprolol as needed for tachy episodes. I believe it takes about 30-45 min to start working.

Link to comment
Share on other sites

I don't take anything for tachy--I just deal with it -- I have mostly just sinus tachy. On an average day, I have hundreds of episodes. I suppose I've just grown used to it over the years. It only starts to bother me when my steady rate starts running in the 130's and up... even then, it's more of a nuissance than anything else. It just makes me sweat and a little short of breath.

nina

Link to comment
Share on other sites

I don't take anything for tachy--I just deal with it -- I have mostly just sinus tachy. On an average day, I have hundreds of episodes. I suppose I've just grown used to it over the years. It only starts to bother me when my steady rate starts running in the 130's and up... even then, it's more of a nuissance than anything else. It just makes me sweat and a little short of breath.

nina

Nina and anyone else who may have this problem-

How many episodes that would be considered a nuissance to you do you have per day?

Like Linda, I can't take beta blockers because I have asthma. I tried calcium channel blockers but honestly didn't notice a difference worth staying on them.

I've learned to just deal. I just started to wonder the other day how often other people experience episodes per day. I can get them for absolutely no reason or they are triggered by such things as being out in the heat (I live in FL).

Most of my holters have shown that they are sinus tachy and nothing that can really harm me. I did have a double cardiac ablation so I don't seem to go over 160bpm.

Link to comment
Share on other sites

I'm on a low daily dose of Toprol (25 mg), and it decreases my tachy episodes dramatically. I have never heard of taking BBs when needed, as my doctor said that your body needs to adjust to them, and when going off you have to slowly decrease the dosage to wean off them.

Were your CCBs working? What did your doctor say was wrong with taking them long term? BBs lower blood pressure as well, I had issues with that a few years ago when on Toprol alone, now I take Florinef as well and it raises my BP enough that I feel fairly stable(most days).

Anyways...good luck and I hope you get some answers!

Link to comment
Share on other sites

Like I said, a typical average day for me has hundreds of episodes of tachy. Pretty much every time I get up, from a seated position, walk up stairs, go into an evironment above about 75 degrees farenhiet, get out of bed, sit upright for long periods without moving (like on a train, plane, etc.).

For me, I'd rather deal with the sweating, flushing, and shortness of breath than deal with the side effects of meds to lower my heart rate. Additionally, that fast heart rate stops me from passing out while I'm doing my dailing activities. I start to faint when my heart rate goes down to a normal level while I'm standing up... so meds designed to stop tachy make me feel horrible all day long--tired, dizzy, and little or no time to be upright without feeling like I'd keel over. I can't remember which beta blocker I was one, but I do remember that I don't want to do it again.

Nina

Link to comment
Share on other sites

Thanks for sharing, Nina. I get episodes from all of the things you mentioned. I've been noticing it more since we are in the middle of summer (as if Florida wasn't hot enough!) so I guess I was beginning to question again if this is okay. Not that I'd wish it on anyone, but it is reassuring to know I'm not the only one. For the most part I've learned to live with it because the side effects of some of the meds that I have tried are worse than dealing (or learning to ignore) the tachy.

Link to comment
Share on other sites

Thanks for sharing, everyone.

Hi, Claire, two of my doctors, my endocrinologist and my new family doctor, said that my bp was too low now (running normally 90's over 60's and even into 80's over 40's), and that I need to come off of the CCB with blood pressures that low. I'll admit, I'm taking my Cardizem every other day now, trying to wean down, and it's throwing me into POTS spells, which it never did before. So far, I've been able to breathe away major tachycardia (I'll go into the 200's for minutes at a time--sometimes hours--and have to go to the hospital), but my bp is all over the place.

Here's what's weird. I've been on Cardizem CD for seven years. Since my former family doctor, and other docs, decided to play with my meds (came off of Zoloft in December, after ten years, went on Paxil, then Celexa, then back on Zoloft, then on Ativan and Cymbalta, then onto neurontin, librium and effexor, then back to Zoloft, then onto Effexor, all within two months), it's like my body decided it didn't want any medications whatsoever, and even began reacting to my Cardizem. Now, when I take it, I have POTS spells, when I never did before. Is that possible? One of the therapists at the chronic pain program at the CCF said that sometimes, when medications are taken together and your body doesn't agree with one of the meds, it will associate the negative symptoms with both meds and react to even the one that you formerly were agreeable with. Anyone else ever heard of this? It actually makes sense to me because my pharmacist, whom I trust without question, said that your body remembers reactions to meds and will react the same way every time to a med, even if it's a lower dosage. That happened to me with Paxil. What do you all think?

Again, thanks for your comments. I'll let you know how it goes.

Linda

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...